Virginia, 2009

Damaging Winds in Virginia, June 3, 2009

June 3, 2009 · NWS MRX · 2 events in 2 counties and zones

A boundary across southwest Virginia triggered isolated severe thunderstorms during the afternoon and evening hours. Storm reports contained damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across southwest Virginia triggered isolated severe thunderstorms during the afternoon and evening hours. Storm reports contained damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 3, 1:41 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 3, 1:41 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT WED JUN 3 2009

.SHORT TERM...TONIGHT AND THURSDAY)...CURRENT SURFACE ANALYSIS
DEPICTS FRONTAL BOUNDARY STRETCHING FROM SOUTHWESTERN PENNSYLVANIA
THROUGH CENTRAL KENTUCKY AND INTO EASTERN TEXAS. THIS BOUNDARY IS
PROJECTED TO CONTINUE TO SLOWLY PROGRESS SOUTHWARD AND EASTWARD. THIS
FEATURE WILL INCREASE COVERAGE OF PRECIP AS CONVECTION BECOMES MORE
ORGANIZED. CONTINUED WITH CATEGORICAL POPS FOR TOMORROW. ANTICIPATE
WIDESPREAD PRECIP TO HOLD TEMPS DOWN TO BELOW CLIMO FOR TOMORROW.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...FRONTAL BOUNDARY
WITH ACCOMPANYING PRECIP LINGERS INTO THURSDAY NIGHT BEFORE
DEPARTING ON FRIDAY. DRY REGIME EXPECTED THROUGH MOST OF THE WEEKEND
AS SURFACE HIGH PRESSURE BUILDS INTO THE SOUTHERN APPALACHIAN REGION.
SUFFICIENT MOISTURE RETURNS BY EARLY NEXT WEEK TO INITIATE SCATTERED
MAINLY DIURNAL CONVECTION. SOMEWHAT MORE ORGANIZED CONVECTION
POSSIBLE BY MID WEEK AS UPPER TROUGH APPROACHES THE REGION.
CONTINUED WITH ONLY CHANCE POPS WITH THIS SYSTEM HOWEVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  79  63  80  58 /  40  90  70  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  78  62  78  58 /  50  90  70  30  10
OAK RIDGE, TN                       65  77  60  80  57 /  60  90  70  30  10
TRI CITIES AIRPORT, TN              61  76  60  75  54 /  60  90  70  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DH/LCM
Hazardous weather outlook, Jun 3, 9:41 AM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1041 AM EDT WED JUN 3 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041445-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1041 AM EDT WED JUN 3 2009 /941 AM CDT WED JUN 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
THE REGION TODAY...ESPECIALLY OVER THE HIGHER ELEVATIONS...
NORTHERN PLATEAU...AND SOUTHWEST VIRGINIA.  A FEW OF THESE MAY
BECOME SEVERE...WITH THE POSSIBILITY OF DAMAGING DOWNBURSTS WINDS
AND LARGE HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

DH

In the hours before

Special weather statement, Jun 3, 11:44 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EDT WED JUN 3 2009

TNZ012-035-036-031745-
ANDERSON-MORGAN-SCOTT-
1244 PM EDT WED JUN 3 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING WESTERN ANDERSON...MORGAN
AND SOUTHERN SCOTT COUNTIES...

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WARTBURG...MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jun 3, 12:05 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 PM EDT WED JUN 3 2009

TNZ040-041-073-074-031800-
COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY
MOUNTAINS-
105 PM EDT WED JUN 3 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE AND SEVIER
COUNTIES...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF GATLINBURG...MOVING NORTHEAST AT
5 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Local storm report, Jun 3, 2:24 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     3 NW PARROTTSVILLE      36.04N 83.13W
06/03/2009                   COCKE              TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN BETWEEN PARROTTSVILLE AND BYBEE.

&&

The radar

The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
June 3, 2:25 PM EST to 2:35 PM EST
Where
Wise County, 1.1 mi E of Stephens
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
36.980, -82.580

An individual reported several trees downed by thunderstorm winds along Highway 23 near Wise.

Thunderstorm Wind, Scott

When
June 3, 4:00 PM EST to 4:10 PM EST
Where
Scott County, 1.11 mi W of Duffield
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.720, -82.800

Law enforcement officials reported numerous trees and powerlines downed by thunderstorm winds in the Duffield area and countywide. A roof was also damaged at the Rye Cove Middle School by thunderstorm winds. Several buildings countywide also sustained minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172536, 172538.